On spreading sequences and asymptotic structures
In the first part of the paper we study the structure of Banach spaces with a conditional spreading basis. The geometry of such spaces exhibits a striking resemblance to the geometry of James space. Further, we show that the averaging projections onto subspaces spanned by constant coefficient blocks with no gaps between supports are bounded. As a consequence, every Banach space with a spreading basis contains a complemented subspace with an unconditional basis. This gives an affirmative answer to a question of H. Rosenthal. The second part contains two results on Banach spaces X whose asymptotic structures are closely related to c0 and do not contain a copy of ℓ1: i) Suppose X has a normalized weakly null basis (xi) and every spreading model (ei) of a normalized weakly null block basis satisfies ‖e1 − e2‖ = 1. Then some subsequence of (xi) is equivalent to the unit vector basis of c0. This generalizes a similar theorem of Odell and Schlumprecht and yields a new proof of the Elton–Odell theorem on the existence of infinite (1 + ε)-separated sequences in the unit sphere of an arbitrary infinite dimensional Banach space. ii) Suppose that all asymptotic models of X generated by weakly null arrays are equivalent to the unit vector basis of c0. Then X∗ is separable and X is asymptotic-c0 with respect to a shrinking basis (yi) of Y ⊇ X.
Transactions of the American Mathematical Society
Freeman, D., Odell, E., Sari, B., & Zheng, B. (2018). On spreading sequences and asymptotic structures. Transactions of the American Mathematical Society, 370 (10), 6933-6953. https://doi.org/10.1090/tran/7189